Hypervitaminosis D is a condition that occurs after taking very high doses of vitamin D.
The cause is excess intake of Vitamin D. The doses need to be very high, far above what a medical provider would normally prescribe.
There has been a lot of confusion caused by internet articles about Vitamin D supplementation. It is extremely unusual for anybody to need more than 2000 IU of Vitamin D a day.
For most people, Vitamin D toxicity only occurs with Vitamin D doses above 10,000 IU per day.
Exams and Tests
- Excess calcium in the blood (hypercalcemia)
- Excess calcium in the urine (hypercalciuria)
- Excessive thirst (polydipsia)
- High blood pressure
- Passing large amounts of urine (polyuria)
Tests to confirm the diagnosis:
Stop taking vitamin D. Talk to your health care provider. In severe cases, other treatment may be needed.
Recovery is expected.
- Kidney damage
- Kidney stones
When to Contact a Medical Professional
Call your health care provider if:
- You or your child shows symptoms of hypervitaminosis D and has been taking more vitamin D than the recommended daily allowance
- You or your child shows symptoms and has been taking a prescription form of vitamin D
To prevent this condition, pay careful attention to the correct vitamin D dose.
Vitamin D toxicity
Update Date 11/7/2013
Updated by: Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.